Endocrine Abstracts (2019) 64 023 | DOI: 10.1530/endoabs.64.023

Hypercalcemia as a rare complication of anti-tumor necrosis factor alpha: a case-report and literature study

Caerels Simon1, Vandewalle Sara2, Van den Bruel Annick2, D Hondt Eric3, Haenebalcke Christel4 & Depuydt Charlotte4


1Department of Internal Medicine, University Hospital Leuven, Leuven, Belgium; 2Department of Endocrinology, AZ Sint Jan, Brugge, Belgium; 3Department of Reumatology, Brugge Belgium; 4Department of Pneumology, AZ Sint Jan, Brugge, Belgium.


Introduction: (Anti-TNF-α) therapy is widely used for the treatment of inflammatory diseases. The most frequent adverse events induced by anti-TNF-α therapy are infections and malignancies. However, reports of paradoxical sarcoidosis-like reactions are on the rise in patients receiving anti-TNF-α.

Clinical case: A 61-year old woman, with a medical history of sero-positive rheumatoid arthritis on Adalimumab treatment (anti-TNF-α), was referred to our outpatient clinic by her general practioner for a non-parathyroid hormone (PTH) driven hypercalcemia. Her calcium and PTH concentrations were respectively reported as 2.65 mmol/l and 3.0 ng/l. Additional testing confirmed low PTH with a normal 25-hydroxyvitamin D but an elevated 1,25-dihydroxyvitamin D (Table 1). PET-CT revealed bilateral hilar and mediastinal lymphadenopathy suggestive of tuberculosis (TBC), lymphoma or sarcoidosis. A negative interferon gamma release assay, acid-fast bacilli (AFB) and Ziehl stain excluded TBC. A percutaneous lung biopsy unveiled non-necrotizing granulomas with no discernible microorganisms by Gramm stain and Grocott’s methenamine silver. Thus, the diagnosis of a Adalimumab induced sarcoidosis – like granulomatosis was made. To date we have identified 110 known cases of sarcoidosis-like lesions induced by TNF-α inhibitors, of which only eight cases reported hypercalcemia. Hereof, three were accompied by acute kidney injury(1–3).

Conclusion: 1,25-dihydroxyvitamin D induced hypercalcemia is a rare or underreported complication of anti-TNF-α therapy. An extensive work-up with exclusion of TBC and lymphoma is indicated. Although reports of sarcoidosis-like granulomatosis as a complication of anti-TNF-α are increasingly common, it remains a rare complication (1/2800). Nevertheless, it has to be included in the differential diagnosis of a 1,25-dihydroxyvitamin D induced hypercalcemia. In most cases, discontinuation of anti-TNF leads to recovery(4,5).

Table 1 Laboratory results AZ Sint Jan
Laboratory testResults Reference value
Calcium2.60 mmol/l2.2–2.55 mmol/l
Phosphorous1.18 mmol/l0.81–1.45 mmol/l
Albumin40.4 g/l39–54 g/l
PTH2.0 ng/l15–65 ng/l
25-hydroxyvitamin D24.4 ng/ml20–30 ng/ml
1,25-dihydroxyvitamin D133.1 ng/l20–80 ng/l
Creatinine0.78 mg/dl0.51–0.95 mg/dl
24h calciuria12.2 mmol/24u2.5–7.5 mmol/24u

References: 1. Watrin A, Royer M, Legrand E, Gagnadoux F. Severe hypercalcemia revealing sarcoidosis precipitated by etanercept. Rev Mal Respir. 2014 Mar;31(3):255–8.

2. Olivier A, Gilson B, Lafontaine S, Pautot JX, Bindi P. Pulmonary and renal involvement in a TNFα antagonist drug-induced sarcoidosis. Rev Med Interne. 2012 May;33(5):e25–7.

3. Tsevi YM, Aydin S Durez P, Labriola L. Life-threatening hypercalcemia and acute kidney injury induced by etanercept. Nephrol Ther. 2018 Nov;14(6):478–482.

4. Daïen CI, Monnier A, Claudepierre P, Constantin A, Eschard JP, Houvenagel E et al. Sarcoid-like granulomatosis in patients treated with tumor necrosis factor blockers: 10 cases. Rheumatology (Oxford) 2009;48:883–6.

5. Tong D, Manolios N, Howe G, Spencer D. New onset sarcoid-like granulomatosis developing during anti-TNF therapy: an under-recognised complication. Intern Med J. 2012 Jan;42(1):89–94.

Article tools

My recent searches

No recent searches.